1-877-439-2744 Motherisk Helpline
1-800-436-8477 Morning Sickness
1-877-327-4636 Alcohol and Substance
1-866-937-7678 Exercise in Pregnancy
416-813-6780 Motherisk Helpline
Pregnancy & Breastfeeding Resources
Read more in our News Archive
Discontinuing antidepressants and benzodiazepines upon becoming pregnant:
Adrienne Einarson, RN; Peter Selby, MD; Gideon Koren, MD, FRCPC
Two of my patients are planning to become pregnant. One is taking paroxetine and the other lorazepam. We have discussed what to do when they become pregnant and have decided they should stop taking these drugs as soon as pregnancy is confirmed. Is this the right decision?
The decision to discontinue these drugs during pregnancy should be based on scientific evidence rather than "hearsay" that women should not take psychotropic medications during pregnancy. Recent epidemiologic studies have documented the relative safety of these drugs, so women should not feel compelled to stop taking them when they become pregnant. If, after receiving appropriate evidence-based information, a woman decides to stop taking the drugs, they should be gradually tapered off to avoid abrupt discontinuation syndrome.
Depression and anxiety disorders are common among women of childbearing age, and these women are often prescribed antidepressants and benzodiazepines. Although many of these drugs have been found not to be teratogenic,1-4 fear of taking them during pregnancy persists. For some reason, more fear appears to surround use of psychotropic drugs than surrounds other types of medication, probably because the illnesses for which they are prescribed even today still carry a certain stigma. We were able to illustrate this in a recent report on the safety of echinacea during pregnancy where 94% of the women in the study perceived the herb to be safe for use during pregnancy even though not a single study attested to its safety.5
Sudden discontinuation of antidepressants can cause patients to experience discontinuation symptoms or re-emergence of the primary psychiatric disorder.6 (The term "discontinuation" is preferred over "withdrawal" because withdrawal implies addiction or dependence.) Antidepressants have an extremely low risk of abuse; they are not considered addictive agents.7 Symptoms of discontinuation can include general somatic, gastrointestinal, affective, and sleep disturbances that tend to occur abruptly within days to weeks of stopping or reducing the dose. Re-emergence of depression occurs more gradually.8 Reinstitution of antidepressants mitigates the symptoms of discontinuation within a day, but it might take several weeks for a beneficial effect on depression to be felt.9
Although benzodiazepines can be abused, most patients do not abuse them.10 Benzodiazepine dependence is well documented, however, and is characterized by loss of control over use of the drug, escalation of the dose, and much time spent acquiring and using the drug or recovering from its effects.11 Patients physically dependent on benzodiazepines, whether they meet DSM-IV criteria for "abuse" or "dependence," might experience symptoms following abrupt discontinuation.12 Symptoms can last for weeks or months and can occur when even therapeutic doses are stopped suddenly. Patients report excessive anxiety, palpitations, insomnia, labile mood, and restlessness and can suffer from perceptual disturbances, primarily of vision and hearing. Seizures, psychosis, and delirium can also occur.13,14
We recently published a study documenting the adverse effects of
36 women who called the Motherisk Program after abruptly discontinuing
either antidepressants or benzodiazepines (28 had discontinued the
medications on the advice of their physicians). Before becoming
pregnant, these women had been functioning well with their depression
well controlled. They stopped the medication only because they feared
it would harm their babies. All the women suffered abrupt
discontinuation syndrome; 11 subsequently reported suicidal thoughts;
and four were later hospitalized. One of the remaining women had a
therapeutic abortion, and one substituted alcohol for a benzodiazepine.
After Motherisk's reassuring counseling, two thirds restarted their
medication within several days. All babies born to mothers who
restarted medication were normal and healthy.15 Physicians
should ensure that pregnant women with psychiatric disorders receive
evidence-based information that balances the benefits of treatment
against unproven adverse effects on unborn babies.
- Ceizel A. Lack of evidence of teratogenicity of benzodiazepine drugs in Hungary. Reprod Toxicol 1987;1:183-8.
- Pastusak A, Schick-Boschetto B, Zuber C, Feldkamp M, Pinelli M, Sihn S, et al. Pregnancy outcome following first trimester exposure to fluoxetine. JAMA 1993;269:2246-8.
- Kulin N, Pastusak A, Sage S, Schick-Boschetto B, Spivey G, Feldkamp M, et al. Pregnancy outcome following maternal use of the new selective serotonin reuptake inhibitors: a prospective controlled multicentre study. JAMA 1998;279:609-10.
- Nulman I, Rovet J, Stewart D, Wolpin J, Gardner HA, Theis JG, et al. Neurodevelopment of children exposed in utero to antidepressant drugs. N Engl J Med 1997;336:258-62.
- Gallo M, Sarkar M, Au A, Pietrzak K, Comas B, Smith M, et al. The safety of echinacea in pregnancy: a prospective controlled study. Arch Intern Med 2000;160(20):3141-3.
- Rosenbaum JF, Fava M, Hoog SL, Ascroft RC, Krebs WB. Selective serotonin reuptake inhibitor discontinuation syndrome: a randomised clinical trial. Biol Psychiatry 1998;44(2):77-87.
- Lejoyeux M. Dependence on antidepressive agents: an authentic addiction? Encephale 1995;21(1):63-5.
- Kaplan EM. Antidepressant non compliance as a factor in the discontinuation syndrome. J Clin Psych 1997;58(Suppl 7):31-5.
- Dominguez RA, Goodnict PJ. Adverse events after abrupt discontinuation of paroxetine. Pharmacotherapy 1995;15(6):778-80.
- Rickels K, Schweitzer E, Case WG, Greenblatt DG. Long term therapeutic use of benzodiazepines: effects of abrupt discontinuation. Arch Gen Psychiatry 1990;47(10):899-907.
- Rickels K, Case WG, Schweitzer E, Garcia-Espana F, Fridman R. Benzodiazepine dependence: management of discontinuation. Psychopharmacol Bull 1990;26(1):63-8.
- Turkington D, Gill P. Mania induced by lorazepam withdrawal: two case reports. J Affect Dis 1989;17(1):93-5.
- Haque W, Watson DJ, Bryant SG. Death following suspected alprazolam withdrawal. A case report. Tex Med 1990;86(1):44-7.
- Terao T, Tani Y. Two cases of psychotic state following normal dose benzodiazepine withdrawal. Sangyo Ika Daigaku Zasshi 1988;10(3):337-40.
- Einarson A, Selby P, Koren G. Abrupt discontinuation of psychotropic drugs during pregnancy due to fears of teratogenic risk and the impact of counseling. J Psychiatry Neurosci 2001;26(1):44-8.